Dangerous Antibiotic Levaquin Improperly Prescribed

54-year old David Melvin was prescribed Levaquin, a strong antibiotic belonging to a class of drugs called fluoroquinolones (FLQs), to treat a simple infection. The drug, along with others in its class such as Cipro and Avelox, carry the FDA’s “black box” warning, alerting its users to the possibility of tendon rupture and muscle weakness, as well as central nervous system damage. Unfortunately for Melvin, he developed these debilitating symptoms after taking Levaquin 8 years ago. “I was a very healthy person at the time. I bicycled about seven to ten miles a day, I could bench-press 300 pounds,” remembers Melvin. Now, simple tasks have become unbearable for him, such as lifting a gallon of milk.

Since his impairments forced him into early retirement from the Illinois Police Department, Melvin has started writing a blog telling his story about how Levaquin has robbed him of his former life, highlighting the drug’s safety issues, and advocating for the FDA to step in and take more action. The dangerous side effects of FLQs—which are indicated to treat major infections, not common ones—have unnecessarily affected millions of people who likely were prescribed these drugs improperly.

Real Time Analytics